Letters Section Editor: Robert M. Golub, MD, Senior Editor.
To the Editor: In their study of life-threatening sepsis associated with use of docetaxel plus doxorubicin as adjuvant chemotherapy, Dr Brain and colleagues1 reported 3 cases of febrile neutropenia and severe gastrointestinal toxicity (2 of which were fatal) among 311 patients who were treated with the combination of docetaxel and doxorubicin as postoperative adjuvant therapy for breast cancer. This 0.63% incidence of treatment-related mortality contrasts with our experience, which includes more than 2900 patients treated with docetaxel-doxorubicin combinations in GEICAM 9805,2 BCIRG 001,3 and BCIRG 005. The incidence of treatment-related death from any cause in these trials does not exceed 0.2% (95% confidence interval, 0.19%-0.21%). A similar low rate of treatment-related death with docetaxel-doxorubicin was reported in ECOG 2197.4 The incidence of febrile neutropenia reported by Brain et al (40.8%) is also higher than that reported in these other trials (around 25%) and in a recently published study with exactly the same docetaxel-doxorubicin regimen (24%), in which there were no deaths due to toxicity.5 Thus, the toxicity rates presented by Brain et al do not appear to be representative of the actual toxicity of the docetaxel-doxorubicin combination.
Martin M, Vogel C, Crown J, Mackey J. Life-threatening Complications From Doxorubicin-Docetaxel Chemotherapy for Breast Cancer. JAMA. 2005;294(17):2166-2167. doi:10.1001/jama.294.17.2166-a